Alert archive / Puerto Rico / Flash Flood Warnings in 2008

Flash Flood Warning 16, NWS JSJ

May 2, 2008

NWS JSJ issued this flash flood warning at May 2, 2008, 2:58 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2008, 2:58 PM CDT (19:58 UTC)
Expired
May 2, 2008, 6:00 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 022002
FFWSJU
PRC039-141-022300-
/O.NEW.TJSJ.FF.W.0016.080502T1958Z-080502T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
358 PM AST FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     CIALES
     UTUADO

* UNTIL 700 PM AST

* AT 354 PM AST...A U.S.G.S. RIVER GAGE ALONG THE RIO LIMON IN 
UTUADO INDICATED THAT THE RIO LIMON HAD RISEN ABOVE FLOOD STAGE AND 
WAS CONTINUING TO RISE. IN ADDITION...HEAVY RAINFALL WAS STILL 
FALLING ACROSS THE MUNICIPALITIES OF UTUADO AND CIALES...AND THIS 
HEAVY RAINFALL IS EXPECTED TO CONTINUE FOR SEVERAL MORE HOURS. ALONG 
WITH FLOODING OF ROADWAYS...STREAMS AND CREEKS...THE POSSIBILITY OF 
MUDSLIDES ACROSS THE WARNED MUNICIPALITIES REMAINS HIGH.

EXCESSIVE RUNOFF FROM THIS HEAVY RAINFALL WILL CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

RESIDENTS AND MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHEN WATER 
COVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1831 6659 1831 6665 1833 6664 1833 6657
      1826 6652 1823 6656
TIME...MOT...LOC 1958Z 180DEG 0KT 1829 6666

$$

SR/FC
2 follow-up statements
000 
WGCA72 TJSJ 022258
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
657 PM AST FRI MAY 2 2008

PRC039-141-022307-
/O.EXP.TJSJ.FF.W.0016.000000T0000Z-080502T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIALES PR-UTUADO PR-
657 PM AST FRI MAY 2 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM AST FOR UTUADO AND
CIALES MUNICIPALITIES...

AT 655 PM AST...DOPPLER WEATHER RADAR INDICATED THAT THE HEAVY 
RAINFALL WHICH FELL ACROSS PORTIONS OF CIALES AND UTUADO EARLIER 
THIS AFTERNOON HAD ENDED...AND ONLY ISOLATED LIGHT TO MODERATE RAIN 
SHOWERS REMAINED. IN ADDITION...A RIVER GAGE SENSOR ALONG THE RIO 
LIMON INDICATED THAT THE RIVER HAD FALLEN BELOW FLOOD STAGE AND WAS 
CONTINUING TO RECEDE. FOR THIS REASON...THE FLASH FLOOD WARNING FOR 
CIALES AND UTUADO WILL BE ALLOWED TO EXPIRE AT 7 PM AST.

WHILE THE HEAVY RAINFALL HAS ENDED AND THE RIO LIMON HAS FALLEN 
BELOW FLOOD STAGE...RESIDENTS AND MOTORISTS SHOULD ALLOW 
SUFFICIENT TIME FOR RIVERS AND STREAMS TO RETURN TO NORMAL LEVELS. 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 1831 6659 1831 6665 1833 6664 1833 6657
      1826 6652 1823 6656
TIME...MOT...LOC 2257Z 180DEG 0KT 1829 6666

$$

SR
000 
WGCA72 TJSJ 030133
FFSSPN

COMUNICADO SOBRE INUNDACIONES
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
657 PM AST VIERNES 2 DE MAY DE 2008

PRC039-141-030130-
/O.EXP.TJSJ.FF.W.0016.000000T0000Z-080502T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIALES PR-UTUADO PR-
657 PM AST FRI MAY 2 2008

...EL AVISO DE INUNDACIONES REPENTINAS EXPIRARA A LAS 7:00 PM AST 
PARA UTUADO Y CIALES...

A LAS 655 PM AST...EL RADAR DOPPLER INDICABA QUE LAS FUERTES LLUVIAS 
QUE CAYERON ATRAVES DE LAS PORCIONES DE CIALES Y UTUADO TEMPRANO 
ESTA TARDE HAN TERMINADO...Y SOLO LLUVIAS AISLADAS LEVES A MODERADAS 
PREVALECIAN. EN ADICION...EL SENSOR EN EL RIO LIMON INDICABA QUE EL 
RIO ESTABA BAJANDO SUS NIVELES Y QUE ESTARIA HACIENDO ESTO POR EL 
RESTO DE LA NOCHE. POR ESTA RAZON...EL AVISO DE INUNDACIONES 
REPENTINAS PARA CIALES Y UTUADO HA DE SER CANCELADO A LAS 700 AST PM.

MIENTRAS ESTAS FUERTES LLUVIAS TERMINAN Y EL RIO LIMON SE REGISTRA 
BAJO EL NIVEL DE INUNDACION...RESIDENTES Y MOTORISTAS DEBEN DEJAR 
QUE LOS RIOS Y RIACHUELOS REGRESEN A SUS NIVELES NORMALES. NO DEBE 
CONDUCIR SU VEHICULO EN AREAS DONDE LAS AGUAS CUBRAN LAS CARRETERAS. 
LA PROFUNDIDA DEL AGUA PUDIERA SER SUFICIENTE PARA PERMITIR QUE SU 
CARRO CRUZE SEGURAMENTE. MOEVASE A LUGARES ALTOS.


LAT..LON 1831 6659 1831 6665 1833 6664 1833 6657
      1826 6652 1823 6656
TIME...MOT...LOC 2257Z 180DEG 0KT 1829 6666


$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 2, 1:17 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 2, 1:17 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
217 PM AST FRI MAY 2 2008

.UPDATE...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
MAJORITY OF CENTRAL PUERTO RICO AND THE MAYAGUEZ AREA THIS
AFTERNOON. SEVERAL FLOOD STATEMENTS HAVE BEEN ISSUED THIS
AFTERNOON...WHILE SOME OTHER ONES ARE POSSIBLE LATER TODAY. STAY
TUNED FOR ADDITIONAL INFORMATION ASSOCIATED TO THESE WEATHER CONDITIONS.

AVIATION...MVFR CONDITIONS MAY BE POSSIBLE ACROSS TJSJ AND TJBQ
FROM 19-23Z. VFR CONDITIONS TO PREVAIL AFTER THAT
TIME...HOWEVER...BRIEF PERIODS OF MVFR CONDITIONS ARE POSSIBLE
OVER TJSJ AND TJBQ LATE THIS EVENING AND DURING THE OVERNIGHT
HOURS. FOR THE REST OF THE LOCAL TAF SITES...VFR FLIGHT
CONDITIONS ARE EXPECTED THROUGH THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 550 AM AST FRI MAY 2 2008/

DISCUSSION...VARIABLY CLOUDY SKIES PREVAILED OVERNIGHT ACROSS THE
FA. THE DOPPLER WEATHER RADAR DETECTED SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS MAINLY ACROSS THE CARIBBEAN WATERS AND
ACROSS THE OFFSHORE ATLANTIC WATERS NORTHWEST OF PUERTO RICO
OVERNIGHT AND EARLY IN THE MORNING. FEW SHOWERS WERE ALSO DETECTED
ACROSS THE EASTERN SECTIONS OF PUERTO RICO. THE REMNANTS OF A
FRONTAL TROUGH EXTENDING FROM HISPANIOLA...EAST NORTHEAST ACROSS
THE ATLANTIC THIS MORNING...WILL MOVE NEAR OR ACROSS THE FA
DURING THE WEEKEND AND WILL PROVIDE ABUNDANT LOW LEVEL MOISTURE
ACROSS THE LOCAL ISLANDS. AN ASSOCIATED SURFACE LOW NORTH OF
DOMINICAN REPUBLIC THIS MORNING...IS PRODUCING SHOWERS AND
THUNDERSTORMS ACTIVITY ACROSS THE ATLANTIC WATERS NORTHWEST OF
THE FA EARLY THIS MORNING. WITH MORE FAVORABLE UPPER LEVEL
CONDITIONS AND A WEAK STEERING FLOW EXPECTED ACROSS THE REGION FOR
THIS WEEKEND...THE STORMS THAT FORM WILL MOVE VERY SLOWLY PRODUCING
HEAVY RAINFALL IN SEVERAL LOCATIONS. THE SOILS ACROSS MUCH OF THE
INTERIOR AND WESTERN SECTIONS OF PUERTO RICO ARE ALREADY SATURATED
OR NEAR SATURATION AND THE ADDITIONAL RAINFALL EXPECTED WILL
PROMOTE FLASH FLOODING AND MUDSLIDES ACROSS THE INTERIOR SECTIONS
OF PUERTO RICO THIS AFTERNOON AND OVER THE WEEKEND. STAY TUNED FOR
POSSIBLES WATCHES OR WARNINGS.

AVIATION...PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS THE LOCAL
ISLANDS AND AT ALL LOCAL TAF SITES DURING THE MORNING HOURS.
HOWEVER...EXCEPT BRIEF MVFR CONDITIONS AND LOCAL MOUNTAIN TOP
OBSCURATIONS 16Z-22Z ACROSS PARTS OF THE SAN JUAN METRO AREA...
THE INTERIOR AND WEST SECTIONS OF PUERTO RICO.AS A RESULT LOCAL TAF
SITES TJSJ...TJBQ...AND TJPS MAY BE BRIEFLY AFFECTED AS THESE
SHOWERS AND STORMS DRIFT TOWARDS THE COASTAL AREAS THEN OFFSHORE.

MARINE...GENERALLY EXPECT WINDS OF 14 KNOTS OR LESS AND SEAS OF
5 FEET OR LESS ACROSS THE REGIONAL WATERS THROUGH SATURDAY. NEW
NORTH SWELLS WILL BEGIN TO AFFECT THE ATLANTIC WATERS AND THE
CARIBBEAN PASSAGES SATURDAY AND WILL CONTINUE THROUGH AT LEAST
SATURDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  73  84  73 /  40  40  40  40
STT  81  73  80  73 /  30  20  40  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

06/17
Hazardous weather outlook, May 2, 5:18 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
618 AM AST FRI MAY 2 2008

AMZ710>750-PRZ001>013-031030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
618 AM AST FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SUFFICIENT LOW LEVEL MOISTURE AVAILABLE TO COMBINE WITH A PASSING
UPPER LEVEL TROUGH...LOCAL EFFECTS AND DAYTIME HEATING TO ENHANCE
AFTERNOON SHOWER DEVELOPMENT AND ISOLATED THUNDERSTORMS ACROSS
THE INTERIOR AND WEST SECTIONS OF PUERTO RICO. SOME OF THE
RAINFALL WILL BE LOCALLY HEAVY AT TIMES...AND MAY TO LEAD URBAN
AND SMALL STREAM FLOODING. RECENT RAINS FROM PREVIOUS DAYS HAVE
LEFT WET AND LOOSE SOIL ACROSS MUCH OF THE ISLAND. THEREFORE...
THE POTENTIAL FOR ROCK/MUDSLIDES REMAIN POSSIBLE IN AREAS OF
STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PREVAILING EASTERLY TRADE WINDS WILL CONTINUE TO BRING PATCHES
OF LOW LEVEL MOISTURE ACROSS THE REGION THROUGH THE END OF THE
WEEK AND INTO THE WEEKEND. LOCAL EFFECTS AND DAYTIME HEATING WILL
BE MORE THAN SUFFICIENT TO AID IN PRODUCING AFTERNOON AND EVENING
SHOWERS AND POSSIBLY ISOLATED THUNDERSTORMS ACROSS THE INTERIOR
AND WEST SECTIONS OF THE ISLAND. THE SHOWER ACTIVITY MAY LEAD TO
MINOR FLOODING OF URBAN AND POOR DRAINAGE AREAS...AS WELL AS
SMALL STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ720-730-VIZ001-002-031030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
618 AM AST FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:49 AM CDTMarine Weather StatementJSJ3 hr
May 2, 3:29 PM CDTFlash Flood WatchJSJ27 hr
May 2, 5:24 PM CDTFlash Flood WarningJSJ6 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.